MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Metal Related Pathology (4530); Unequal Limb Length (4534)
Date of Event 05/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a right bhr tha surgery had been performed on (b)(6) 2009 due to avascular necrosis, the plaintiff experienced elevated metal ion levels, trunnionosis, right hip pain and right leg length discrepancy.Patient underwent a revision surgery on the right hip on (b)(6) 2021 to treat these adverse events, where the head was explanted and replaced with an oxinium femoral head and a dual mobility liner.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the acetabular cup, hemi head and sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Other similar complaints were identified for the acetabular cup, hemi head and sleeve.This failure will continue to be monitored in the case of the acetabular cup.However, as the hemi head and sleeve are no longer sold, no action is to be taken.A review of the historical complaint data for the acetabular cup, hemi head and sleeve was performed using related reported failures and the part number for the prior 12 months as of the complaint aware date.No other similar complaints have been identified for the sleeve.Similar complaints have been identified for the acetabular cup and hemi head.However, as the hemi head is no longer sold, no action is to be taken.This failure will continue to be monitored in the case of the acetabular cup.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the acetabular cup.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Hemi heads/ sleeves have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.The available medical documents were reviewed.The reported pain, elevated metal ions and intraoperative findings of corrosion at the head-neck taper and the stem-trunnion may be consistent with findings associated with metal debris.However, the root cause of the reported clinical findings cannot be confirmed, but based on the intraoperative findings of corrosion, trunnionosis is a likely source.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implants.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13101488
Report Number3005975929-2021-00592
Device Sequence Number4696501
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2013
Device Model Number74120158
Device Catalogue Number74120158
Device Lot Number090127
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2021
Supplement Date Received by Manufacturer03/04/2022
Initial Report FDA Received Date12/28/2021
Supplement Report FDA Received Date03/07/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306117/SYN POR HO FEM COM SZ 17; 74222300/MODULAR SLEEVE +4MM 12/14
Patient Age59 YR
Patient SexMale